singulair and suicide

US health regulators are probing a possible connection between Merck & Co Inc’s blockbuster Singulair asthma drug and suicidal behavior in adults and children, the Food and Drug Administration said on Thursday. The FDA said it is reviewing the issue after receiving reports of mood and behavior changes, suicidal thinking and suicide in patients who took the drug, which is used to treat stuffy nose, sneezing and other allergy symptoms, as well as asthma. No definite link to the drug has been established and the agency did not say how many post-marketing reports it had received.

Merck declined to say how many reports had been submitted, but said they involved both adults and children. While Merck earlier noted the behavioral risk on Singulair’s drug label, the FDA said it asked the company to evaluate its data for more information. The agency said its review would take up to nine months to complete. In a statement, Merck said its analysis of more than 11,000 patients in 40 clinical trials found no reported suicides or suicidal thoughts or behavior. It added that it was working to inform doctors about the concerns with Singular, first approved in the United Stated in 1998.

The FDA said it is also reviewing reports of behavioral changes in patients taking similar drugs, including AstraZeneca Plc’s Accolate and Critical Therapeutics Inc’s Zyflo, but has not yet decided whether further investigation is needed. All three drugs are known as leukotriene agents that work by controlling leukotrienes — chemicals in the body that are
released during an allergic reaction and can lead to inflammation, congestion and other symptoms. Singulair is Merck’s biggest selling product and one of the world’s top selling medicines with 2007 global sales of $4.3
billion — $3.4 billion in the Unites States.

In comparison, Accolate took in $57.4 million in US sales in 2007, while Zyflo and Zyflo CR combined brought in about $10 million, according to data from IMS Health. Some analysts said news of the FDA’s probe was not likely to curb the use of Singulair, which saw little impact on prescriptions following the label changes last year. Those changes highlighted the risk of tremors, depression, anxiousness and suicidal behavior to Singulair’s label.

“We do not expect this to be a meaningful issue and are not changing our estimates,” Morgan Stanley researchers said in a note. As for patients, the FDA urged them to talk to their doctors. “Until further information is available, healthcare professionals and caregivers should monitor patients taking Singulair for suicidality (suicidal thinking and behavior) and changes in behavior and mood,” the FDA said.My 8-year-old son started on

Singulair 6 weeks ago. Soon afterwards he had severe problems falling asleep–often up until 4 or 5 am before drifting off, but I didn’t make the connection. (Thank goodness it’s summer time and no school!) About 2 weeks ago, my doctor recommended Singulair for me, too. The first day I was unbelievably sleepy, but after that I, too, have had severe problems with insomnia. I have also noticed involuntary muscle twitching, restless leg syndrome, and my mind feels like it’s turning to mush. I used to tutor statistics; now I can’t even do basic multiplication! Scary!


 
 
 

www.healasthma.com

Advertisements

Tags: , ,

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: